4

votes

Birth control pills as a source of autoimmunity?

Answered on August 19, 2014
Created October 28, 2012 at 4:09 AM

I was wondering, what happens to eggs when a woman takes birth control pills, a useful but non-Paleo activity? Could those end up as an antigen leading to autoimmune disease? I'm not female but stumbled upon the idea today and am just curious if it's been considered.

32f5749fa6cf7adbeb0b0b031ba82b46

(41757)

on February 13, 2013
at 11:51 PM

If I learned anything from watching House, the answer is always to treat for Lupus. ;)

A2c38be4c54c91a15071f82f14cac0b3

(12682)

on October 28, 2012
at 04:43 AM

There have been experiments suggesting the Zona Pellucida Sperm Binding Proteins on the surface of female eggs may be possible targets of autoantibodies, but to my knowledge a female's own eggs are rarely the antigen in an autoimmune disease. It is possible (and there's a bit of evidence behind it) that some of the effects of BC could cause disregulated immune function and increase the likelihood of developing an autoimmunity.

  • De267f213b375efca5da07890e5efc25

    asked by

    (3747)
  • Views
    1.2K
  • Last Activity
    1280D AGO
Frontpage book

Get FREE instant access to our Paleo For Beginners Guide & 15 FREE Recipes!

4 Answers

2
A048b66e08306d405986b6c04bf5e8e4

on December 19, 2012
at 04:33 AM

When a woman takes a birth control pill, the hormones in the birth control pills make a woman's body think she's pregnant, even though she's not, so therefore no egg gets released, and it stays right there in the ovary. Srry i don't know.

1
0ece0ee7be2eb3c6bbcdba621c875154

on February 23, 2013
at 10:43 PM

My understanding is that there is very little research into the effects of birth control pills on the immune system. It is an interesting question, since BC pills do make your body think you are pregnant and pregnancy has very significant consequences for the immune system. Your immune system generally should be weaker during pregnancy, but when the pregnancy ends, many women experience a "bounce back" kind of effect, where their immune systems go overboard and autoimmune problems start or worsen. With the pill, you go off of it every 3 weeks, when you take the pills that make you menstruate. I wonder if there was not a little mini-bounce every month, causing immune system problems. I don't take the pill anymore because I don't like it as well as the IUD or the Mirena, so I can't really say from my own experience, but it seems like it could be a possible problem for some women's immune systems.

1
363d0a0277a8b61ada3a24ab3ad85d5a

(4642)

on December 19, 2012
at 07:13 AM

Not too sure on the details but a rheumatologist I visited at NYU told me that women often have low ANA (lupus antibodies) while on birth control pills, and she said that it "tends to go away within a year". She also said she had no idea why this was, but it is a trend, and that it was nothing to worry about.

I am of a different opinion, but I am definitely curious if this is the case with any other autoimmune issues.

32f5749fa6cf7adbeb0b0b031ba82b46

(41757)

on February 13, 2013
at 11:51 PM

If I learned anything from watching House, the answer is always to treat for Lupus. ;)

0
3fe2bf1367970868757ddf7ed7c62531

(817)

on January 30, 2013
at 08:28 PM

I had a semi slow thyroid.. when I started taking b.c. my thyroid full out when crazy after a few months. It took me a long time to figure it out and correct it. I am still working of lots of weight that was gained as a result of it and nursing my health back. I think it must be very unique to each person, because I have not heard of this happening very often.

Answer Question


Get FREE instant access to our
Paleo For Beginners Guide & 15 FREE Recipes!